Monday, May 28, 2012

Gabapentin for Insomnia in Women

Many women suffer with insomnia symptoms, and these can get worse as a woman approaches menopause. A case series was published in the April edition of the Journal of Clinical Sleep Medicine about using Gabapentin for this problem. The author, Dr. Guttoso, hypothesizes that in women who are approaching menopause, low estradiol levels may contribute to nighttime awakenings. Gabapentin is an anti-seizure medication, but it has been shown to improve sleep quality and can improve deep sleep amounts. It's not clear how Gabapentin would improve sleep quality in pre-menopausal women with nighttime awakenings.

He presents histories of three women, all of which had insomnia symptoms. In the first case, the woman took Gabapentin nightly. Within a few weeks, she was sleeping better, had more daytime alertness, better concentration, and improved mood. She did have dizziness, but this was not all the time and did not seem to interfere with her functioning. The second woman reported that nightly Gabapentin also relieved her insomnia symptoms, with a temporary side effect of daytime sleepiness and irritability. However, after about three weeks of therapy, those side effects disappeared. For the last woman, she again reported elimination of her insomnia symptoms with nightly Gabapentin. She denied any side effects, and stated that Gabapentin enhanced her daytime alertness, improved her concentration, and gave her more daytime energy. She was even able to stop drinking coffee at work.

Of course more research is needed to determine if women that are close to menopause have nighttime awakenings in associated with low estradiol levels, and whether Gabapentin can improve sleep quality in randomized controlled clinical trials.

No comments:

Post a Comment

Post a Comment